Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 317, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 11:34 PM CDT for Knox County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 11:34 PM CDT (04:34 UTC)
- Expired
- Jun 16, 2002, 12:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Knox County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 11:45 PM CDT | Hail 0.88 | Knox City, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 160434 SVROKC TXC275-160500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1134 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KNOX COUNTY IN NORTHERN TEXAS * UNTIL MIDNIGHT CDT * AT 1134 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES WEST OF RHINELAND...MOVING SOUTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE MUNDAY AND RHINELAND HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3358 9973 3351 9999 3341 9998 3341 9952 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, Jun 15, 3:46 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 346 PM CDT SAT JUN 15 2002 SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT. THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT BASED ON CURRENT RADAR TRENDS OVER KS. S. MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME. NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING. WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT. TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS. FCSTID = 24 OKC 62 81 62 83 / 90 20 20 30 HBR 61 86 61 84 / 90 10 30 30 SPS 63 81 62 83 / 90 40 20 30 GAG 59 85 60 85 / 90 10 30 30 PNC 61 83 61 85 / 90 10 20 30 DUA 61 78 62 81 / 80 70 20 30 .OUN... OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000 PM CDT SATURDAY FOR ZONES OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026.. .OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01 4...OKZ031...OKZ022...OKZ005...OKZ010. TX...NONE.
In the hours before
Local storm report, Jun 15, 10:24 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4 NW RUSH SPRINGS OK 72 MPH WIND GUST
06/15/02 GRADY MEASURED BY MESONET
0925 PM 4 NW RUSH SPRINGS OK 61 MPH WIND GUST
06/15/02 GRADY MEASURED BY MESONET
0925 PM 4 S TIPTON OK 58 MPH WIND GUST
06/15/02 TILLMAN MEASURED BY MESONET
0930 PM 6 NW CROWELL TX 75 MPH WIND GUST
06/15/02 FOARD ALSO DIME SIZED HAIL.
PUBLIC REPORT
0935 AM 4 S TIPTON OK 58 MPH WIND GUST
06/15/02 TILLMAN MEASURED BY MESONET
0945 PM 3 W GRANDFIELD OK 71 MPH WIND GUST
06/15/02 TILLMAN MEASURED BY MESONET
0950 PM OKLAUNION TX 70 MPH WIND GUST
06/15/02 WILBARGER MEASURED BY AMATEUR
RADIO SPOTTER.
0950 PM 1 NW WALTERS OK 58 MPH WIND GUST
06/15/02 COTTON MEASURED BY MESONET
0950 PM 3 W GRANDFIELD OK 84 MPH WIND GUST
06/15/02 TILLMAN MEASURED BY MESONET
0952 PM HARROLD TX 70 MPH WIND GUST
06/15/02 WILBARGER MEASURED BY AMATEUR
RADIO SPOTTER.
0955 PM 1 NW WALTERS OK 68 MPH WIND GUST
06/15/02 COTTON MEASURED BY MESONET
0958 PM BURKBURNETT TX 65 MPH WIND GUST
06/15/02 WICHITA REPORTED BY AMATEUR
RADIO SPOTTER.
1000 PM 1 NW WALTERS OK 59 MPH WIND GUST
06/15/02 COTTON MEASURED BY MESONET
1003 PM COMANCHE OK 60 MPH WIND GUST
06/15/02 STEPHENS REPORTED BY AMATEUR
RADIO SPOTTER. ALSO
3 INCH TREE LIMBS DOWN.
1005 PM WICHITA FALLS TX 70 MPH WIND GUST
06/15/02 WICHITA MEASURED BY DPS.
1007 PM IOWA PARK TX 60 MPH WIND GUST
06/15/02 WICHITA ESTIMATED BY AMATEUR
RADIO SPOTTER.
1008 PM WICHITA FALLS TX 66 MPH WIND GUST
06/15/02 WICHITA MEASURED BY AMATEUR
RADIO SPOTTER.
1011 PM WICHITA FALLS TX 65 MPH WIND GUST
06/15/02 WICHITA REPORTED BY AMATEUR
RADIO SPOTTER.
1014 PM WAURIKA LAKE OK 65 MPH WIND GUST
06/15/02 STEPHENS MEASURED BY AMATEUR
RADIO SPOTTER.
KTLocal storm report, Jun 15, 10:36 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1036 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM HOLLIDAY TX 75 MPH WIND GUST
06/15/02 ARCHER REPORTED BY AMATEUR
RADIO SPOTTER. ALSO
MOBILE HOME OVERTURNED.
1019 PM WICHITA FALLS TX 60 MPH WIND GUST
06/15/02 WICHITA REPORTED BY AMATEUR
RADIO SPOTTER.
1028 PM 7 N ARCHER CITY TX 66 MPH WIND GUST
06/15/02 ARCHER MEASURED BY AMATEUR
RADIO SPOTTER.
1031 PM ARCHER CITY TX 70 MPH WIND GUST
06/15/02 ARCHER MEASURED BY AMATEUR
RADIO SPOTTER.
1033 PM WAURIKA LAKE OK 60 MPH WIND GUST
06/15/02 JEFFERSON ESTIMATED BY SPOTTERS
AND REPORTED BY EM.
1034 PM ARCHER CITY TX 80 MPH WIND GUST
06/15/02 ARCHER MEASURED BY AMATEUR
RADIO SPOTTER.
KTLocal storm report, Jun 15, 10:38 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM ARCHER CITY TX 90 MPH WIND GUST
06/15/02 ARCHER MEASURED BY AMATEUR
RADIO SPOTTER.
KTLocal storm report, Jun 15, 10:49 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM GRANDFIELD OK WIND DAMAGE
06/15/02 TILLMAN PART OF RESTAURANT ROOF
BLOWN OFF. REPORTED BY
COUNTY EM.
KTLocal storm report, Jun 15, 11:03 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1103 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM BURKBURNETT TX 92 MPH WIND GUST
06/15/02 WICHITA MEASURED BY AMATEUR
RADIO SPOTTER.
1030 PM 1 E WAURIKA OK 59 MPH WIND GUST
06/15/02 JEFFERSON MEASURED BY MESONET.
KTLocal storm report, Jun 15, 11:20 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1011 PM WICHITA FALLS TX 83 MPH WIND GUST
06/15/02 WICHITA MEASURED BY ASOS AT
SHEPPARD AIR FORCE
BASE.
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 64 min |
| Jun 15, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Wilbarger | 64 min |
| Jun 15, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 52 min |
| Jun 15, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 68 min |
| Jun 15, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 56 min |
| Jun 15, 10:09 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 66 min |
| Jun 15, 10:17 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.